MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Model Number 4002C0935
Medical Device Problem Codes Break (1069); Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/18/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid artery (ica) using penumbra coil 400s (pc400s).During the procedure, the physician implanted five coils in the target location.Subsequently, the physician found the pusher assembly of a pc400 was damaged while removing it from the dispenser hoop.The physician then inserted the introducer sheath into hub of the microcatheter and attempted to push the pusher assembly of the pc400 into the rotating hemostasis valve (rhv); however, resistance was encountered, and the pusher assembly of the pc400 broke in two pieces.Therefore, the pc400 was removed.The procedure was completed using a new pc400.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was fractured approximately 42.0 cm from the proximal end.The pusher assembly was kinked approximately 79.0 cm and 120.0 cm from its proximal end.The pull wire was retracted from the pusher assembly distal detachment tip (ddt).The embolization coil was detached from the pusher assembly and not returned for evaluation.Conclusions: evaluation of the returned pc400 pusher assembly confirmed a fracture.If the device is forcefully advanced against resistance during use, damage such as a kink and subsequent fracture may occur.The complaint reported that the pusher assembly was damaged while retracting from its packaging hoop.This damage may have contributed to the reported resistance and the pusher assembly fracture during the procedure.Further evaluation of the device revealed kinks on the pusher assembly, and the embolization coil was detached from the pusher assembly.This damage was likely incidental to the complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text : placeholder.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11015800
Report Number3005168196-2020-02277
Device Sequence Number3944496
Product Code HCG
UDI-Device Identifier00814548010588
UDI-Public00814548010588
Combination Product (Y/N)Y
Initial Reporter CountryIN
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/18/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number4002C0935
Device Catalogue Number4002C0935
Device Lot NumberF97401
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/18/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 11/18/2020
Supplement Date Received by Manufacturer01/12/2021
Initial Report FDA Received Date12/16/2020
Supplement Report FDA Received Date01/13/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age60 YR
Date Report Sent to FDA01/01/2005